Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 18, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 10, 2009, 6:52 PM MST for Pima County, Arizona. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2009, 6:52 PM MST (01:52 UTC)
- Expired
- Jul 10, 2009, 7:30 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:06 PM MST | TSTM WND DMG | 6 Ese Tucson, AZ | ROOF DAMAGE TO HOUSE NEAR SCARLETT STREET AND KORALEE STREET. MAJOR CROSS ROADS NEARBY ARE BROADWAY AND WILMOT. |
| Jul 10, 7:06 PM MST | TSTM WND DMG | Tucson, AZ | TREES ON CARS AT TUCSON CONVECTION CENTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3939 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 110152 SVRTWC AZC019-110230- /O.NEW.KTWC.SV.W.0018.090711T0152Z-090711T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 652 PM MST FRI JUL 10 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY... * UNTIL 730 PM MST * AT 650 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER THE CITY OF TUCSON AND IS MOVING NORTHWEST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL AIRPORT... SABINO CANYON...MOUNT LEMMON/SUMMERHAVEN...SOUTH TUCSON...CATALINA FOOTHILLS...DOVE MOUNTAIN...CATALINA STATE PARK AND CATALINA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...HEAVY RAIN AND BLOWING DUST WITH THIS STORM && LAT...LON 3250 11110 3250 11067 3198 11063 3196 11108 TIME...MOT...LOC 0151Z 126DEG 15KT 3218 11079 $$
3 follow-up statements
000 WWUS55 KTWC 110208 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 708 PM MST FRI JUL 10 2009 AZC019-110230- /O.CON.KTWC.SV.W.0018.000000T0000Z-090711T0230Z/ PIMA AZ- 708 PM MST FRI JUL 10 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 706 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERAL SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS NEAR TUCSON INTERNATIONAL AIRPORT WITH A SECOND STORM OVER NORTHWEST TUCSON MOVING TOWARD ORO VALLEY. MOVEMENT OF THESE STORMS IS TO THE NORTHWEST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON INTERNATIONAL AIRPORT...MOUNT LEMMON/SUMMERHAVEN...SOUTH TUCSON...CATALINA FOOTHILLS...ORO VALLEY...DOVE MOUNTAIN AND CATALINA LAT...LON 3250 11110 3250 11067 3198 11063 3196 11108 TIME...MOT...LOC 0206Z 126DEG 15KT 3222 11085 $$
000
WWUS55 KTWC 110220
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
720 PM MST FRI JUL 10 2009
AZC019-110230-
/O.CON.KTWC.SV.W.0018.000000T0000Z-090711T0230Z/
PIMA AZ-
720 PM MST FRI JUL 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR EAST CENTRAL PIMA COUNTY...
AT 719 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WAS BETWEEN ORO VALLEY
AND THE TUCSON MALL....MOVING NORTHWEST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CATALINA STATE PARK...ORO VALLEY...DOVE MOUNTAIN AND CATALINA
LAT...LON 3250 11110 3250 11091 3198 11080 3196 11103
3196 11108
TIME...MOT...LOC 0219Z 126DEG 15KT 3230 11100
$$000
WWUS55 KTWC 110230
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
730 PM MST FRI JUL 10 2009
AZC019-110240-
/O.EXP.KTWC.SV.W.0018.000000T0000Z-090711T0230Z/
PIMA AZ-
730 PM MST FRI JUL 10 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...
DOPPLER RADAR INDICATED THAT THE THUNDERSTORM OVER NORTHWEST TUCSON
HAS WEAKENED BELOW SEVERE LIMITS. WIND GUSTS TO 45 MPH AND LOCALIZED
HEAVY RAIN ARE STILL POSSIBLE OVER NORTHWEST TUCSON THROUGH 745 PM.
LAT...LON 3250 11110 3250 11091 3198 11080 3196 11103
3196 11108
TIME...MOT...LOC 0230Z 126DEG 15KT 3233 11105
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:00 PM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 10, 2:00 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST FRI JUL 10 2009 .SYNOPSIS...HIGH PRESSURE ALOFT WILL INHIBIT WIDESPREAD THUNDERSTORM DEVELOPMENT THIS WEEKEND INTO MONDAY WHILE BRINGING HOT TEMPERATURES TO MUCH OF SOUTHERN ARIZONA. SOME LOCALES WILL APPROACH RECORD HIGH TEMPERATURES...PARTICULARLY ON SUNDAY. INCREASED MOISTURE SHOULD LEAD TO MORE SUBSTANTIAL THUNDERSTORM ACTIVITY BY MIDWEEK. && CORRECTED MOVEMENT IN SECOND PARAGRAPH. .DISCUSSION... MAIN FORECAST ISSUES CONCERN BATTLE BETWEEN HIGH PRESSURE ALOFT AND RESIDUAL MOISTURE IN AREA. MOISTURE HAS THE UPPER HAND AT THIS POINT AS THUNDERSTORMS BEGINNING TO DEVELOP OVER THE HIGH TERRAIN WITH A GENERAL SOUTHEAST TO NORTHWEST MOVEMENT. COVERAGE A LITTLE LESS THAN EXPECTED BUT SHOULD GET GOING ALONG I 19 CORRIDOR NEAR MID LEVEL MOISTURE GRADIENT AS AFTERNOON PROGRESSES. SURFACE DEWPOINT DEPRESSIONS RUNNING AT ABOUT 50 DEGREES SO CONVECTIVE WIND POTENTIAL FAIRLY HIGH ESPECIALLY IF A GIVEN CELL CAN MAINTAIN AN UPDRAFT FOR A SUBSTANTIAL PERIOD OF TIME. HEAVY RAIN THREAT A LITTLE LOWER THAN PAST FEW DAYS BUT REPEAT CELLS OR TRAINING COULD LEAD TO LOCALLY HEAVY AMOUNTS. DESPITE ONGOING STORMS...THE LOWERING OF SURFACE DEW POINTS ARE AN INDICATION THAT THE HIGH IS GAINING STRENGTH WHICH WILL ULTIMATELY RESULT IN LESS THUNDERSTORM COVERAGE OVER THE WEEKEND. THE EXTENT/DURATION OF THE CORRESPONDING WARMUP IS STILL IN QUESTION BUT SOME AREAS WILL LIKELY APPROACH RECORD HIGHS AND/OR HEAT ADVISORY CRITERIA...AT LEAST ON SUNDAY. MODELS APPEAR TO BE HOLDING ON TO THE UPPER HIGH AND DELAYING THE RETURN OF MOISTURE THROUGH AT LEAST MONDAY AND POSSIBLY TIL TUESDAY OR WEDNESDAY DEPENDING ON MODEL OF CHOICE. FOR NOW HAVE LOWERED POPS MOST SIGNIFICANTLY MONDAY THEN ONLY NUDGED SLIGHTLY LOWER TUESDAY AND HELD ON TO ESSENTIALLY CLIMO POPS WED AND BEYOND. ACCORDINGLY HAVE RAISED HIGH TEMPS A TAD EARLY IN THE WEEK. && .AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER HIGHER TERRAIN EAST AND SOUTH OF KTUS. MOISTURE BOUNDARY OVER KTUS COUPLED WITH APPROACHING DISTURBANCE FROM MEXICO WILL PUT RISK FOR SHOWER AND THUNDERSTORM DEVELOPMENT IN THE MID TO LATE AFTERNOON OVER ALL 3 TERMINAL SITES. MAIN THREAT FROM THESE STORMS STRONG WINDS TO 45 KTS AND BRIEF LOCALLY HEAVY RAIN. ACTIVITY IS EXPECTED TO END BY 03Z THIS EVENING AS CLOUDS SLOWLY DISSIPATE OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...BECAUSE OF RATHER WIDESPREAD RAINS TUE AND WED...NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT. HOTTER AND DRIER WEATHER EXPECTED THIS WEEKEND WITH ANY THUNDERSTORMS BECOMING ISOLATED. THAT COULD DRY FUELS ENOUGH TO RAISE FIRE CONCERNS... PARTICULARLY IN LOWER ELEVATIONS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. KD/SR WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 10, 11:32 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1132 AM MST FRI JUL 10 2009 AZZ019-029>035-111200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1132 AM MST FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD NORTH ACROSS COCHISE...SANTA CRUZ AND EASTERN PIMA COUNTIES THIS AFTERNOON INTO EARLY EVENING WITH ISOLATED STORMS ALSO POSSIBLE ACROSS GRAHAM AND GREENLEE COUNTIES. THUNDERSTORM MICROBURST WINDS COULD GUST TO 50 OR 60 MPH FROM THE STRONGEST STORMS. IN ADDITION...SOME OF THE STORMS COULD PRODUCE HEAVY RAIN ON THE ORDER OF ONE INCH IN LESS THAN AN HOUR WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM COVERAGE SHOULD DECREASE OVER THE WEEKEND BUT TEMPERATURES WILL BE HOT WITH ABOVE NORMAL TO NEAR RECORD HIGHS FORECAST. SUNDAY SHOULD BE THE HOTTEST DAY WITH TEMPERATURES RANGING FROM NEAR 100 IN THE SOUTHERN AND EASTERN VALLEYS TO THE 106 TO 113 DEGREE RANGE FROM TUCSON METRO AREA TO THE WESTERN DESERTS. NIGHTTIME LOWS WILL ALSO BE QUITE WARM AS SOME LOCALES FROM TUCSON WESTWARD REMAIN IN THE 80S OVERNIGHT. THESE TEMPERATURES MAY WARRANT HEAT ADVISORIES FOR THE LATTER HALF OF THE WEEKEND. EMERGENCY MANAGERS...HEALTH CARE OFFICIALS...AND THOSE WITH OUTDOOR PLANS SHOULD CONTINUE THEIR PREPARATIONS FOR THIS HEAT WAVE. THE HEAT MAY EASE SLIGHTLY AS THE NEW WORK WEEK UNFOLDS AND THUNDERSTORMS CHANCES INCREASE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS AND FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 10, 4:55 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
455 PM MST FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG MAMMOTH 32.72N 110.64W
07/10/2009 PINAL AZ LAW ENFORCEMENT
RAMADA BLOWN DOWN AT CITY SWIMMING POOL.
&&
CKAHLERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:17 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.